Georgia, 2017

Damaging Wind in Georgia, May 24, 2017

May 24, 2017 · NWS CAE · 1 event in 1 county or zone

An upper disturbance ahead of an upper trough, combined with considerable atmospheric instability, moisture, and shear ahead of an approaching surface cold front, to produce shower and thunderstorm activity. Some severe thunderstorms produced tornadoes, strong damaging wind gusts, locally heavy rain, and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper disturbance ahead of an upper trough, combined with considerable atmospheric instability, moisture, and shear ahead of an approaching surface cold front, to produce shower and thunderstorm activity. Some severe thunderstorms produced tornadoes, strong damaging wind gusts, locally heavy rain, and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 24, 1:14 PM EST, 2 minutes earlier.

Area forecast discussion, May 24, 1:14 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
214 PM EDT Wed May 24 2017

.SYNOPSIS...
Low pressure system to move through the region today with
another round of showers and thunderstorms, some severe. The
cold front will finally move east of the area tonight, and only
light showers expected Thursday. High pressure and drier air
will return Friday and Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A low pressure system is approaching from the west associated
with a negatively-tilted deep upper trough. Despite overcast
skies, the area has warmed enough today to become significantly
unstable with Lifted Index values between -4 and -6, and surface
based CAPE has increased above 2000 J/kg. Favorable dynamics
associated with a strong shortwave moving up from southern
Georgia will contribute to an enhanced risk of severe
thunderstorms through this evening. Damaging wind gusts, large
hail and a few tornadoes will be possible, and there is a
Tornado Watch through 6 PM. Heavy rain is also expected. Given
saturated soil from several days of rain, flash flooding will
also be possible, and the Flash Flood Watch will remain in
effect through 8 PM.

A cold front will finally move through the area later this
evening, and a majority of the activity should push east by 10
PM. Isolated to scattered showers may linger through the night
since the upper trough will still be over the region, but in
general, much drier conditions are expected. Skies will also
partially clear, and temperatures will fall into the 50s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The upper trough axis will swing through the forecast area on Thursday
with a pocket of very cold 500mb temperatures around -20C to -21C
which is quite cold for late May. Expect the cold temperatures
aloft will result in scattered showers with steep mid-level
lapse rates and could even see a bit of graupel with some of the
stronger cells. By late afternoon the cold pool will have
shifted east of the forecast area and precipitation chances
should diminish along with cooler, drier air building into the
region. Highs on Thursday will be mostly in the middle 70s,
limited by cloud cover and weak cool advection. Overnight lows
Thursday night will fall into the middle to upper 50s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Dry and fair weather expected to close out the week with
surface high pressure building over the area with generally
zonal westerly or northwesterly flow at 500mb. Temperatures will
be slightly below normal on Friday in the lower 80s but will
quickly warm back above normal on Sat/Sun with southerly flow
returning and weak upper ridging building over the area.

The next weather system will impact the forecast area on Sun/Mon
as a deep trough dives southeastward into the middle of the
country and 500mb flow veers to the southwest allowing moisture
to increase again over the area. The combination of weak
shortwave energy and increasing moisture will warrant small
chance pops mainly Sunday into Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Scattered to broken low and mid level clouds as well as a dense
cirrus shield over the area. MVFR to VFR ceilings will become
mostly MVFR with possible IFR conditions as showers and
thunderstorms move through the area this afternoon and evening.
Precipitation will move out of the area late this evening and
ceilings will scatter out. Breezy winds can be expected on
Thursday with mostly VFR conditions. However, the could be
restrictions in scattered showers, and possibly a few
thunderstorms.

EXTENDED AVIATION OUTLOOK...Drier air will be in place Friday
and Saturday. Showers and thunderstorms will return Sunday and
Monday.

&&

.HYDROLOGY...
Significant rainfall over the past few days has resulted in
runoff into the mainstem rivers. Additional rainfall is expected
today and tonight, therefore over the next several days we will
see rises in rivers and streams across the area which could
result in river flooding. Additional rainfall and flood
potential will continue to be closely monitored.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Flash Flood Watch until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, May 24, 3:28 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
428 AM EDT Wed May 24 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
428 AM EDT Wed May 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Numerous to widespread showers and thunderstorms are expected this
afternoon and evening. A few of these thunderstorms could become
strong and be capable of producing gusty winds and marginally severe
hail. The risk for severe weather will be the greatest through 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Columbia radar (KCAE), 115 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
May 24, 1:16 PM EST to 1:20 PM EST
Where
Columbia County, 2.21 mi NW of Pollards Corner
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
33.640, -82.310

Multiple trees down on Washington Rd at Keg Creek Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696753.